Alert archive / Michigan / Special Weather Statements in 2011
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at May 12, 2011, 3:08 PM EDT for Hillsdale County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2011, 3:08 PM EDT (19:08 UTC)
- Expired
- May 12, 2011, 3:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Northern Indiana
County Hillsdale County, MI
The radar
The Detroit radar (KDTX), 120 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
536
WWUS83 KIWX 121908
SPSIWX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EDT THU MAY 12 2011
MIZ081-121930-
HILLSDALE MI-
308 PM EDT THU MAY 12 2011
...STRONG THUNDERSTORMS MOVING TOWARD EASTERN HILLSDALE COUNTY...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HILLSDALE...MOVING EAST AT
15 MPH.
ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PITTSFORD...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4190 8436 4190 8435 4181 8436 4177 8460
4194 8467 4203 8436
TIME...MOT...LOC 1907Z 252DEG 15KT 4188 8452
$$
NGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 12, 1:54 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 12, 1:54 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 154 PM EDT THU MAY 12 2011 .AVIATION... SCATTERED CONVECTION SHOULD FIRE LATER THIS AFTERNOON ALONG AN OLD OUTFLOW BOUNDARY AS A WEAK SHORT WAVE MOVES NORTH. KEPT THE THUNDER OUT OF TAFS FOR NOW AS MOST ACTIVITY SHOULD REMAIN NORTH AND NORTHEAST OF A LINE FROM SBN TO FWA. ADDED SOME LIGHT FOG AT SBN OVERNIGHT GIVEN LOW LEVEL MOISTURE PRESENT WITH RADIATIONAL COOLING. && .PREV DISCUSSION... /ISSUED 422 AM EDT THU MAY 12 2011/ SHORT TERM... COMPLEX FCST THIS PD WITHIN LARGELY POORLY FOCUSED SYNOPTIC REGIME. DEEP MID LVL TROUGH OVR NW KS THIS AM WILL EJECT SLOWLY SEWD THIS PD...REACHING SRN IL BY SAT AM...AHD OF SECONDARY SW AMPLIFYING SWD OUT OF CANADA. DOWNSTREAM FLW PATTN...WHILE COMPLEX...QUITE BENIGN W/RATHER POOR MASS FLUX NOTED IN ALL MODEL SOLUTIONS. THUS SUSPECT OUTSIDE DIFFUSE SYNOPTIC BNDRY DRAPED THROUGH NRN IN ATTM...AN ADEQUATE LIFTING MECHANISM ABSENT THIS PD TO SPRT A MORE SIG/WIDESPREAD CHC OF RAIN ACRS THE AREA. FOR TDA...TYPICAL DIURNAL DESTABILIZATION WITHIN FVRBL LL THETA-E RIDGE WILL LEAD TO CONV INITIATION MID-LT AFTN INVOF OF SFC WMFNTL BNDRY WHICH SHLD MAKE SOME PROGRESS NEWD IN RESPONSE TO MORE SIG MID LVL HGT FALLS SHIFTING EWD INTO THE OH VALLEY AND DEEPENING ALBEIT WEAK SWRLY FLW. HWVR AM CONCERNED W/LARGER SCALE OUTFLW BNDRY OVR WRN IL WHICH DVLPD OUT OF ERN IA MCS LAST EVENING AND IS SPARKING NEW CONV DVLPMNT OVR WRN IL ATTM. THIS FTR SHLD SLOWLY TRANSLATE EWD AND MAY AS WELL PROVIDE A FOCUS COME THIS AFTN. AFT THAT...UNCERTAINTY PREVAILS ESP IN POORLY DEFINED SFC PATTN WITHIN A GENERALLY WEAK FLW ENVIRONMENT. LACK OF CLEAR CUT SYNOPTIC FOCUS WITHIN OVERALL WEAKLY FORCED/POOR MASS FLUX LEADS TO HOLDING PAT W/PRIOR GIST OF FCST GRIDS W/AS YET NOTHING MODEL DERIVED DEEMED WORTHY ENOUGH TO WARRANT SIG CHG. LONG TERM... SATURDAY THROUGH WEDNESDAY NIGHT FOCUS OF THE LONG TERM PERIOD IS THE TRICKY EVOLUTION OF UPPER LEVEL LOW PROGGED TO MOVE EASTWARD THROUGH THE OHIO VALLEY EARLY IN THE PERIOD...AND SECOND UPPER LEVEL SYSTEM PROGGED TO DIG SOUTHEAST FROM THE NORTHERN TIER TOWARD THE MIDDLE AND END OF THE PERIOD. SATURDAY BEGINS WITH UPPER LEVEL LOW AND ATTENDANT SURFACE LOW LOCATED OVER MID MISSISSIPPI VALLEY EXPECTED TO MOVE E/NE ALONG THE OHIO RIVER VALLEY. AT THE SAME TIME...AN UPPER LEVEL LOW WILL ACROSS THE NORTHERN TIER WILL DIG S/SE THROUGH THE CORN BELT REGION. MODELS DIFFER WITH HANDLING BOTH SYSTEMS. HOWEVER...00Z GUIDANCE BEGINNING TO AGREE ON A GENERAL IDEA THROUGH THE MONDAY PERIOD. 00Z GFS PREFERS A CLOSED LOW WITH THE FIRST SYSTEM NEAR THE IN/KY/OH BORDER...AND DIGS THE SECOND SYSTEM FARTHER SOUTH WITH A FUJIWHARA-TYPE EFFECT...SENDING THE SECOND LOW SOUTHEAST THROUGH THE TENNESSEE VALLEY INTO THE SOUTHEAST US MONDAY AND TUESDAY. THIS SOLUTION WOULD YIELD AN EFFECTIVE END TO PRECIPITATION CHANCES BY 18Z MONDAY...WITH DRY WX THROUGH THE END OF THE PERIOD...AS LOW TRAVELS NORTH ALONG THE EAST COAST INTO SOUTHERN QUEBEC BY THURSDAY NIGHT. 00Z GEFS ALSO SUPPORTS THIS SOLUTION. 00Z ECMWF BEGINNING TO FALL IN LINE WITH THE GFS SOLUTION THROUGH THE WEEKEND. MAIN DIFFERENCES BEGIN WITH THE HANDLING OF THE SECOND UPPER LOW. ECMWF DIGS THE LOW SOUTH INTO THE CORN BELT REGION...THEN ENERGY BECOMES DIFFUSE AND ELONGATED AS OPPOSED TO A ROBUST CUT OFF LOW. THIS ENERGY THEN DIGS SOUTH THROUGH THE OHIO VALLEY INTO THE TENNESSEE VALLEY BY MONDAY...BUT NOT AS FAR SOUTHEAST AS THE GFS. THIS WOULD ALSO BRING A BRIEF END TO PRECIP CHANCES BY 18Z MONDAY. LARGER DIFFERENCES ARISE AFTER MONDAY...AS THE 00Z ECMWF THEN DIGS MORE ENERGY SOUTH OUT OF CANADA INTO THE OHIO VALLEY...AND CUTS OFF A LARGE UPPER LOW ACROSS THE GREAT LAKES AND OHIO VALLEY...WITH INCREASED PRECIP CHANCES FROM MID WEEK THROUGH THE END OF THE PERIOD. 00Z GUIDANCE BEGINNING TO FALL IN LINE WITH THE SET UP OF A DEFORMATION AXIS W-E ALONG THE LOWER GREAT LAKES SUNDAY AND SUNDAY NIGHT. MODEL QPF SUGGEST PROLONGED...AND POSSIBLY MODERATE PRECIPITATION SUNDAY AND SUNDAY NIGHT...WITH MODEL RAINFALL OUTPUT OF ONE TO TWO INCHES. ONLY MINOR CHANGES WITH THIS FCST ISSUANCE. BUMPED SATURDAY POPS UP TO LIKELY...BUT STILL KEPT ONLY ISO THUNDER MENTION...WITH BULK SHEAR AND INSTABILITY MARGINAL. ALSO RAISED POPS SAT NIGHT BUT KEPT THEM CHANCE. KEPT POPS AS IS FOR SUNDAY AND MONDAY...BUT REMOVED POPS FROM THE MONDAY NIGHT PERIOD AS MODEL SOLUTIONS IN DECENT AGREEMENT OF PRECIP CHANCES MOVING SOUTHEAST OUT OF THE AREA MONDAY. GIVEN MODELS DIFFERENCES AFTER MONDAY NIGHT THROUGH THE REST OF THE PERIOD...OPTED TO KEEP A DRY FCST. NO MAJOR CHANGES TO TEMPS. BUMPED UP HIGH TEMPS FOR SATURDAY SLIGHTLY. TEMPS WILL REMAIN BELOW NORMAL AFTER SATURDAY THROUGH THE END OF THE PERIOD. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...T LONG TERM...NG AVIATION...SKIPPER
Hazardous weather outlook, May 12, 6:40 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 640 AM EDT THU MAY 12 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-131000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 640 AM EDT THU MAY 12 2011 /540 AM CDT THU MAY 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY THIS AFTERNOON. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY. ISOLATED SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-131000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 640 AM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS COULD CONTAIN HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, May 12, 9:29 AM EDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
929 AM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 SSE TRACY 41.48N 86.68W
05/11/2011 M1.00 INCH LA PORTE IN TRAINED SPOTTER
&&
CORRECTED EVENT
EVENT NUMBER IWX1100740
SAWSpecial weather statement, May 12, 9:50 AM EDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
950 AM EDT THU MAY 12 2011
INZ004-005-MIZ077-078-121430-
BERRIEN MI-CASS MI-ELKHART IN-ST. JOSEPH IN-
950 AM EDT THU MAY 12 2011
...STRONG THUNDERSTORMS OVER NORTHWEST INDIANA AND SOUTHWEST LOWER
MICHIGAN...
AT 950 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THREE OAKS TO SOUTH
BEND TO 6 MILES SOUTHEAST OF OSCEOLA...MOVING NORTHEAST AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
MISHAWAKA...
GEORGETOWN...
BUCHANAN...
ELKHART...
GRANGER...
NILES...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4217 8622 4208 8622 4208 8611 4179 8577
4177 8579 4176 8577 4153 8607 4161 8636
4172 8653 4176 8653 4176 8659 4180 8665
4223 8628
TIME...MOT...LOC 1350Z 228DEG 15KT 4184 8654 4166 8626
4160 8601Special weather statement, May 12, 9:53 AM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
953 AM EDT THU MAY 12 2011
OHZ004-005-015-121430-
DEFIANCE OH-HENRY OH-PAULDING OH-
953 AM EDT THU MAY 12 2011
...STRONG THUNDERSTORMS MOVING TOWARD EASTERN DEFIANCE...NORTHEASTERN
PAULDING AND HENRY COUNTIES...
AT 954 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DEFIANCE...MOVING NORTHEAST AT 15 MPH.
UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DEFIANCE...
AYERSVILLE...
INDEPENDENCE...
JEWELL AND PLEASANT BEND...
STANDLEY...
FLORIDA AND OKOLONA...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4118 8391 4116 8411 4116 8433 4114 8434
4113 8444 4131 8455 4149 8408 4141 8392
TIME...MOT...LOC 1353Z 245DEG 15KT 4125 8437Local storm report, May 12, 10:13 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1013 AM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM HAIL THREE OAKS 41.80N 86.61W
05/12/2011 M0.88 INCH BERRIEN MI LAW ENFORCEMENT
MAINLY PEA SIZE HAIL WITH SOME NICKEL SIZE REPORTED.
&&
EVENT NUMBER IWX1100750
SAWSpecial weather statement, May 12, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EDT THU MAY 12 2011
MIZ081-121930-
HILLSDALE MI-
308 PM EDT THU MAY 12 2011
...STRONG THUNDERSTORMS MOVING TOWARD EASTERN HILLSDALE COUNTY...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HILLSDALE...MOVING EAST AT
15 MPH.
ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PITTSFORD...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4190 8436 4190 8435 4181 8436 4177 8460
4194 8467 4203 8436
TIME...MOT...LOC 1907Z 252DEG 15KT 4188 8452
NGThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:13 PM EDT | Severe Thunderstorm Warning | IWX | Marshall, Starke | 62 min |
| May 11, 8:41 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall | 64 min |
| May 11, 9:27 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko | 51 min |
| May 11, 9:28 PM EDT | Special Weather Statement | IWX | Saint Joseph | 32 min |
| May 11, 9:52 PM EDT | Special Weather Statement | IWX | Kosciusko | 23 min |
| May 11, 9:56 PM EDT | Special Weather Statement | IWX | Saint Joseph | 34 min |
| May 11, 10:37 PM EDT | Special Weather Statement | IWX | Elkhart | 23 min |
| May 12, 7:36 AM EDT | Special Weather Statement | IWX | Fulton, Huntington, Miami, Wabash, Wells | 39 min |
| May 12, 8:18 AM EDT | Special Weather Statement | IWX | Huntington, Wabash, Wells | 57 min |
| May 12, 8:25 AM EDT | Special Weather Statement | IWX | LaPorte | 50 min |
| May 12, 9:04 AM EDT | Special Weather Statement | IWX | Saint Joseph | 41 min |
| May 12, 9:50 AM EDT | Special Weather Statement | IWX | Saint Joseph | 40 min |
| May 12, 8:42 AM EDT | Special Weather Statement | IWX | Defiance | 48 min |
| May 12, 9:36 AM EDT | Severe Thunderstorm Warning | IWX | Fulton | 27 min |
| May 12, 9:53 AM EDT | Special Weather Statement | IWX | Defiance, Henry | 37 min |
| May 11, 8:16 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 59 min |
Nearby
Special Weather Statements in Michigan, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.